Alert archive / New York / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 57, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 10, 2001, 2:27 PM EDT for Albany County, Rensselaer County, New York. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 10, 2001, 2:27 PM EDT (18:27 UTC)
- Expired
- Jul 10, 2001, 3:30 PM EDT
- In force
- 63 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
Counties Albany County, NY, Rensselaer County, NY
The radar
The Albany radar (KENX), 27 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 2:57 PM EDT | Thunderstorm Wind | East Greenbush, NY | |
| Jul 10, 2:57 PM EDT | Hail 0.88 | East Greenbush, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.5 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 101827 SVRALY NYC001-083-101930- BULLETIN - EAS ACTIVATION REQUIRED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 227 PM EDT TUE JUL 10 2001 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN ALBANY COUNTY IN EASTERN NEW YORK SOUTHERN RENSSELAER COUNTY IN EASTERN NEW YORK * UNTIL 330 PM EDT * AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR VOORHEESVILLE...OR ABOUT 4 MILES WEST OF DELMAR...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DELMAR AND ALBANY AT 230 PM EDT RENSSELAER AND MENANDS AT 235 PM EDT EAST GREENBUSH AND CASTLETON-ON-HUDSON AT 240 PM EDT WEST SAND LAKE AT 245 PM EDT AVERILL PARK AND NASSAU AT 250 PM EDT BRAINARD AT 300 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. $$ LAT...LON 4275 7396 4257 7400 4248 7351 4267 7328
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 11:00 AM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jul 10, 11:00 AM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBANY NY 1100 AM EDT TUE JUL 10 2001 UPDATED ZONES AVAILABLE SHORTLY. .DISC...ALL FAIRLY QUIET ALONG THE WESTERN FRONT FOR NOW. COLD FRONT...JUST ABOUT TO MAKE THE CROSSING FROM CAN INTO WRN NY...IS MOVING ABOUT 30 MPH...A TAD FASTER THAN PREVIOUSLY FORECASTED. PREFRONTAL TROUGH...IS OUT WELL AHEAD THE MAIN...ALREADY TO OUR EAST. NOT EVEN MUCH IN THE CU FORMING YET...BUT ONCE THE CAP IS BROKEN...STORMS SHOULD BLOSSOM SOMEWHAT...POSSIBLY EVEN FORMING A LINE OR TWO. RECALCULATED MAGLENTA EQUATION STILL INDICATES A MINOR SVR EVENT (WITH A VALUE AROUND 3.2). HOWEVER CAPES OFF THE MODEL SOUNDINGS FORECAST TO RISE TO AS HIGH AS 1500 J/KG. SPEED DIFFERENTIAL SHEAR EVIDENT AND ALY RAOB ALREADY SHOWS 50 KT FLAG TO ABT THE H5 LVL...WHILE KBUF RAOB HAS 50 KT TO NEARLY H6. THEIR RAOB INDICATES VERY STRONG WINDS ALOFT...CLOSE TO 80 KTS AT H2.5. ACCORDING TO THE 12Z MESO-ETA JET MAX AT THE SAME LEVEL OVER MI IS FORECAST TO MOVE SOUTH. WE PLAN TO STAY THE COURSE REGARDING THE OVERALL FORECAST THIS AFTERNOON AND WILL UPDATE THE SEVERE WEATHER OUTLOOK. WILL ISSUE AN UPDATE FOR THE FOLLOWING REASONS... 1) TO REMOVE ANY MENTION OF EARLY FOG. 2) TO TWEAK TEMPS UPWARD IN A FEW SPOTS. 3) TO REGROUP ZONES (DID NOT LIKE THE ORIGINAL CONFIGURATION). 4) TO REDEFINE THUNDERSTORM DESRCIPTION...BUT KEEP POPS PRETTY MUCH THE SAME AS BEFORE. .ALY...NY ERN/VT EXTRM SRN/MA EXTRM WRN/CT NW...NONE.
In the hours before
Special weather statement, Jul 10, 9:10 AM EDT, 5 hours 17 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014- 112000- SEVERE WEATHER OUTLOOK. NATIONAL WEATHER SERVICE ALBANY NY 910 AM EDT TUE JUL 10 2001 ...THUNDERSTORMS WITH HAIL ARE POSSIBLE THIS AFTERNOON IN EASTERN NEW YORK AND NEARBY NEW ENGLAND... A DISTURBANCE PRODUCED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS EASTERN NEW YORK AND ADJACENT NEW ENGLAND THIS MORNING. ANOTHER DISTURBANCE...MAY PRODUCE MORE THUNDERSTORMS THIS AFTERNOON. THE AIR ALOFT WILL BECOME ESPECIALLY COOL...WHICH WILL INCREASE THE THREAT OF HAIL WITH THESE STORMS. WHILE MOST HAIL WITH ANY STORMS THIS AFTERNOON WILL BE SMALL...RANGING FROM PEA-SIZE OR LESS...THERE IS THE OUTSIDE POSSIBILITY THAT SOME OF THE HAIL MAY BE A LITTLE LARGER. IN ADDITION...THE THUNDERSTORMS MAY CONTAIN CLOUD TO GROUND LIGHTNING. IF THREATENING WEATHER APPROACHES YOUR AREA THIS AFTERNOON...SEEK SHELTER AS QUICKLY AS POSSIBLE. HWJIV
Special weather statement, Jul 10, 11:40 AM EDT, 2 hours 47 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014- 102000- SEVERE WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE ALBANY NY 1140 AM EDT TUE JUL 10 2001 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON IN EASTERN NEW YORK AND NEARBY NEW ENGLAND... A COLD FRONT WORKING ACROSS WESTERN NEW YORK WILL LIKELY SPAWN THUNDERSTORMS THIS AFTERNOON ACROSS EASTERN NEW YORK AND WESTERN NEW ENGLAND. A FEW OF THE STORMS MAY BECOME STRONG TO LOCALLY SEVERE. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE HAIL AS WELL AS STRONG GUSTY WINDS. THERE IS ALSO THE THREAT OF DANGEROUS CLOUD TO GROUND LIGHTNING. ANY STORMS THAT DO DEVELOP...WILL MOVE FROM NORTHWEST TO SOUTHEAST AROUND 30 MPH. A THUNDERSTORM IS DEFINED AS SEVERE WHEN IT CONTAINS WIND GUSTS THAT REACH OR EXCEED 58 MILES AN HOUR...OR IF IT HAS HAIL THREE QUARTERS OF AN INCH...OR MORE...IN DIAMETER. IF YOU SEE THREATENIvNG WEATHER...SEEK SHELTER AT ONCE. STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER SERVICE...FOR FURTHER UPDATES....INCLUDING POSSIBLE WATCHES OR WARNINGS. HWJIV
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 1:54 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 66 min |
| Jul 10, 3:06 PM EDT | Severe Thunderstorm Warning | ALY | Columbia | 54 min |
| Jul 10, 3:54 PM EDT | Severe Thunderstorm Warning | ALY | Ulster | 51 min |
| Jul 10, 3:58 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Rensselaer | 62 min |
Nearby
Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.